Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 116, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2020, 4:28 PM CDT for Pawnee County, Rush County, Kansas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2020, 4:28 PM CDT (21:28 UTC)
- Expired
- Jun 24, 2020, 5:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:42 PM CDT | HAIL 2 | 1 W Shaffer, KS | SOCIAL MEDIA REPORT ALONG HWY 96. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
840
WUUS53 KDDC 242128
SVRDDC
KSC145-165-242230-
/O.NEW.KDDC.SV.W.0116.200624T2128Z-200624T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
428 PM CDT Wed Jun 24 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Pawnee County in south central Kansas...
Southeastern Rush County in central Kansas...
* Until 530 PM CDT.
* At 428 PM CDT, a severe thunderstorm was located very near Shaffer,
moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Otis, Timken and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 9903 3822 9915 3857 9918 3858 9903
TIME...MOT...LOC 2128Z 355DEG 12KT 3849 9910
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN5 follow-up statements
791
WWUS53 KDDC 242137
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
437 PM CDT Wed Jun 24 2020
KSC145-165-242230-
/O.CON.KDDC.SV.W.0116.000000T0000Z-200624T2230Z/
Pawnee KS-Rush KS-
437 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 437 PM CDT, a severe thunderstorm was located very near Shaffer,
moving south at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Otis, Timken and Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 9903 3822 9915 3857 9918 3858 9903
TIME...MOT...LOC 2137Z 355DEG 12KT 3846 9910
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN776
WWUS53 KDDC 242147
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
447 PM CDT Wed Jun 24 2020
KSC145-165-242230-
/O.CON.KDDC.SV.W.0116.000000T0000Z-200624T2230Z/
Pawnee KS-Rush KS-
447 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 446 PM CDT, a severe thunderstorm was located near Shaffer, moving
south at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 9903 3822 9915 3850 9917 3851 9905
TIME...MOT...LOC 2146Z 355DEG 12KT 3843 9910
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN290
WWUS53 KDDC 242158
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
458 PM CDT Wed Jun 24 2020
KSC145-165-242230-
/O.CON.KDDC.SV.W.0116.000000T0000Z-200624T2230Z/
Pawnee KS-Rush KS-
458 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 457 PM CDT, a severe thunderstorm was located near Shaffer, moving
south at 15 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 9903 3822 9915 3850 9917 3851 9905
TIME...MOT...LOC 2157Z 355DEG 12KT 3839 9910
HAIL...2.50IN
WIND...60MPH
$$
SUGDEN062
WWUS53 KDDC 242207
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
507 PM CDT Wed Jun 24 2020
KSC145-165-242230-
/O.CON.KDDC.SV.W.0116.000000T0000Z-200624T2230Z/
Pawnee KS-Rush KS-
507 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 507 PM CDT, a severe thunderstorm was located 7 miles northeast of
Ash Valley, moving south at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Shaffer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 9903 3822 9915 3850 9917 3851 9905
TIME...MOT...LOC 2207Z 356DEG 11KT 3836 9910
HAIL...2.00IN
WIND...60MPH
$$
SUGDEN097
WWUS53 KDDC 242217
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
517 PM CDT Wed Jun 24 2020
KSC145-165-242230-
/O.CON.KDDC.SV.W.0116.000000T0000Z-200624T2230Z/
Pawnee KS-Rush KS-
517 PM CDT Wed Jun 24 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN PAWNEE AND SOUTHEASTERN RUSH COUNTIES...
At 517 PM CDT, a severe thunderstorm was located near Ash Valley,
moving south at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Pawnee and southeastern Rush Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3826 9903 3822 9915 3842 9916 3842 9905
TIME...MOT...LOC 2217Z 355DEG 12KT 3832 9910
HAIL...2.00IN
WIND...60MPH
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:55 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jun 24, 1:55 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 155 PM CDT Wed Jun 24 2020 ...Updated Long Term... .SHORT TERM...(This afternoon through Thursday night) Issued at 1200 PM CDT Wed Jun 24 2020 Late morning mesoanalysis would suggest a severe weather risk across SW Kansas this afternoon/early evening. Dewpoints in the mid 60s across the central zones have established a respectable axis of instability, with MUCAPE of 2000-3000 J/kg, already as of late morning. Moisture convergence along a weak frontal boundary is expected to get a few storms initiated by 3 pm, and effective bulk shear will support some supercell structures given the ample CAPE. SPC has upgraded the NE 1/3 of SW KS to a slight risk (15% wind/hail probability), and we will update social media messaging. The area of greatest concern is the NE/east zones, where convergence on the weak frontal boundary, and enhanced shear/backed surface winds will come into play near the remnant outflow boundary from this morning's convection. It is NWly flow in late June in western Kansas, and you have to be ready for the "NW flow surprise/mesoscale accident". That said, overall forcing for ascent is weak at best. Given this, we are confident to see some storms, but coverage should be isolated. Given an isolated supercell, hail up to 2 inches in diameter is possible. South winds will remain elevated tonight, as boundary layer mixing is maintained by a low level jet (850 mb/2000 ft agl winds to near 50 mph). As such, temperatures will struggle to fall to the mid to upper 60s by sunrise Thursday. The Kansas wind machine returns on Thursday, after a several day break. Mid level flow will become zonal/westerly, which will in turn deepen a 996 mb leeside surface cyclone near Goodland by 7 pm (per 12z NAM). Progged pressure gradients near 10 mb across SW KS will support south wind gusts near 40 mph. Daylight hours of Thursday appear dry, with scattered thunderstorms at least near the northern zones Thursday night. Afternoon temperatures in the mid 90s will be typical Thursday afternoon. .LONG TERM...(Friday through Wednesday) Issued at 155 PM CDT Wed Jun 24 2020 The best chance of thunderstorms during the long term continues to focus on the Friday/Friday night time frame, when the relative maximum in pop grids from NBM was retained. 12z ECMWF continues to suggest MCS generation in the western Kansas vicinity Friday afternoon, and maturing into an MCS into eastern Kansas Friday evening. Over the weekend, modest westerly midlevel flow Saturday will become SWly on Sunday, in response to a strong 554dm closed low diving into Oregon by 7 pm Sunday. At least isolated late day convection is most likely across the eastern zones Saturday. Sunday through Tuesday, closed low over the Pac NW slowly dissolves into a broad trough per 12z ECMWF, making very little progress eastward. Flow over the plains will remain SWly early next week, but models suggest a weak nebulous flow, with probably occasional weak shortwaves embedded. The moisture and instability of late June will be there, so will need to determine thunderstorm coverage/intensity on a day to day basis. There is little convective predictability that far out, but it is clear the afternoons will be hotter early next week, with maximum temperatures in the upper 90s/near 100 Monday and Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1036 AM CDT Wed Jun 24 2020 VFR will continue through this TAF cycle at all airports, outside of the impacts from any isolated convection. A cumulus field will develop this afternoon, from which isolated thunderstorms are expected to develop after 20z. High confidence that isolated storms will form this afternoon, but very low confidence on any impacts to a specific terminal, given the anticipated isolated nature. Only mentioned VCTS/CB at HYS/DDC for a few hours this afternoon. Southwest winds will gust to near 25 kts this afternoon. Boundary layer will remain mixed tonight, keeping south winds elevated at 12-15 kts. A low level jet is expected, as such included low level wind shear in all TAFs after 06z Thu. After 15z Thu, strong S/SW winds will return to GCK/LBL/DDC, with gusts to near 35 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 94 67 95 68 / 30 20 10 20 GCK 95 64 94 67 / 30 30 10 20 EHA 93 65 94 67 / 10 20 10 20 LBL 94 66 96 66 / 10 20 10 20 HYS 92 65 94 69 / 30 30 10 40 P28 93 67 93 69 / 20 20 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jun 24, 3:05 AM CDT, 13 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 305 AM CDT Wed Jun 24 2020 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 305 AM CDT Wed Jun 24 2020 /205 AM MDT Wed Jun 24 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Isolated to widely scattered thunderstorms are possible this afternoon mainly along and south of highway 96. A few storms could be capable of hail to the size of quarters and wind gusts to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible for the next several days. Severe risk should remain low however a few storms with the potential of hail the size of quarters and wind gusts to 60 mph can't be ruled out. Days 2-7 Hazards ---------------- * Thursday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk * Saturday - Lightning: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Jun 24, 3:34 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Dodge City KS 334 PM CDT Wed Jun 24 2020 KSZ046-242100- Rush KS- 334 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL 400 PM CDT... At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretta. This storm was nearly stationary. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Rush County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3857 9903 3866 9913 3869 9911 3869 9903 TIME...MOT...LOC 2033Z 232DEG 3KT 3865 9906 SUGDEN
Special weather statement, Jun 24, 3:56 PM CDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 356 PM CDT Wed Jun 24 2020 KSZ046-242130- Rush KS- 356 PM CDT Wed Jun 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSH COUNTY UNTIL 430 PM CDT... At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near Loretta. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3840 9903 3864 9913 3869 9904 TIME...MOT...LOC 2056Z 322DEG 4KT 3863 9907 SUGDEN
Local storm report, Jun 24, 4:15 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
415 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL OTIS 38.53N 99.05W
06/24/2020 E2.00 INCH RUSH KS BROADCAST MEDIA
EGG SIZE HAIL REPORTED FROM KAKE.
&&
RMLLocal storm report, Jun 24, 4:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
425 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL OTIS 38.53N 99.05W
06/24/2020 E2.00 INCH RUSH KS TRAINED SPOTTER
QUARTERS TO EGGS REPORTED BY SPOTTER
NETWORK.
&&
RMLLocal storm report, Jun 24, 4:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT WED JUN 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL OTIS 38.53N 99.05W
06/24/2020 E2.00 INCH RUSH KS PUBLIC
SOCIAL MEDIA REPORT OF EGG SIZE HAIL.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:18 PM CDT | Special Weather Statement | DDC | Hamilton | 27 min |
| Jun 23, 7:43 PM CDT | Special Weather Statement | DDC | Hamilton | 62 min |
| Jun 23, 8:05 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 40 min |
| Jun 23, 8:59 PM CDT | Special Weather Statement | DDC | Stanton | 46 min |
| Jun 24, 3:34 PM CDT | Special Weather Statement | DDC | Rush | 26 min |
| Jun 24, 3:56 PM CDT | Special Weather Statement | DDC | Rush | 34 min |
| Jun 24, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 28 min |
| Jun 24, 5:22 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 53 min |
| Jun 24, 5:31 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 16 min |
| Jun 24, 5:39 PM CDT | Special Weather Statement | DDC | Stanton | 51 min |
| Jun 24, 5:46 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 21 min |
| Jun 24, 5:49 PM CDT | Special Weather Statement | DDC | Lane | 26 min |
| Jun 24, 5:57 PM CDT | Areal Flood Advisory | DDC | Pawnee, Rush | 3 hr |
| Jun 24, 6:06 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee, Stafford | 42 min |
| Jun 24, 6:28 PM CDT | Special Weather Statement | DDC | Lane | 47 min |
| Jun 24, 6:47 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.